Alert archive / Connecticut / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 43, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this severe thunderstorm warning at Jun 23, 2024, 5:13 PM EDT for Capitol Planning Region, Connecticut. It was in force for 62 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2024, 5:13 PM EDT (21:13 UTC)
- Expired
- Jun 23, 2024, 6:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Boston/Norton, MA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Capitol Planning Region, CT
The radar
The Brookhaven radar (KOKX), 104 km from the middle of the area, began a volume at 21:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 5:30 PM EDT | TSTM WND DMG | Burlington, CT | Tree down on Barberry Drive per CT State Police. Time estimated from radar. |
| Jun 23, 5:55 PM EDT | TSTM WND DMG | Windsor, CT | picture of a large limb onto part of a house on Glenwood Drive. Time estimated from radar. |
| Jun 23, 5:55 PM EDT | TSTM WND DMG | Windsor, CT | some trees down along Poquonock Ave. Also on Kennedy Rd. Time estimated from radar. |
| Jun 23, 6:05 PM EDT | TSTM WND DMG | East Hartford, CT | tree down blocking Burnham St. Time estimated from radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 17 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 23, 12:59 PM EDT | Tornado Watch | SPC | 9 hr |
The nearest sounding before it
Brookhaven, NY (KOKX), launched 12:00Z, 9.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 414 J/kg
- Mixed-layer CIN
- -150 J/kg
- Mixed-layer LCL
- 814 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 88 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.2
The text
As transmitted.
864
WUUS51 KBOX 232113
SVRBOX
CTC003-232215-
/O.NEW.KBOX.SV.W.0043.240623T2113Z-240623T2215Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
513 PM EDT Sun Jun 23 2024
The National Weather Service in Boston/Norton has issued a
* Severe Thunderstorm Warning for...
Hartford County in northern Connecticut...
* Until 615 PM EDT.
* At 512 PM EDT, a severe thunderstorm was located near Torrington,
moving east at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Enfield, Southington, Glastonbury, Newington, Windsor,
Wethersfield, South Windsor, Farmington, Simsbury, Bloomfield,
Berlin, Rocky Hill, Avon, and Plainville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM EDT for northern
Connecticut.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
A Tornado Watch remains in effect until 800 PM EDT for northern
Connecticut.
&&
LAT...LON 4181 7295 4184 7294 4185 7295 4189 7294
4190 7291 4195 7290 4197 7256 4165 7246
4161 7293 4164 7294 4164 7298 4180 7302
TIME...MOT...LOC 2112Z 258DEG 38KT 4180 7317
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Manning3 follow-up statements
095
WWUS51 KBOX 232142
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
542 PM EDT Sun Jun 23 2024
CTC003-232215-
/O.CON.KBOX.SV.W.0043.000000T0000Z-240623T2215Z/
Hartford CT-
542 PM EDT Sun Jun 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR CENTRAL HARTFORD COUNTY...
At 542 PM EDT, a severe thunderstorm was located over Avon, or near
Farmington, moving east at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hartford, New Britain, West Hartford, Bristol, Manchester, East
Hartford, Enfield, Glastonbury, Newington, Windsor, Wethersfield,
South Windsor, Farmington, Simsbury, Bloomfield, Rocky Hill, Avon,
Plainville, Suffield, and Windsor Locks.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM EDT for northern
Connecticut.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4190 7291 4196 7256 4177 7250 4167 7247
4169 7295 4181 7293
TIME...MOT...LOC 2142Z 261DEG 28KT 4178 7285
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Manning420
WWUS51 KBOX 232158
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
558 PM EDT Sun Jun 23 2024
CTC003-232215-
/O.CON.KBOX.SV.W.0043.000000T0000Z-240623T2215Z/
Hartford CT-
558 PM EDT Sun Jun 23 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM EDT
FOR NORTHEASTERN HARTFORD COUNTY...
At 558 PM EDT, a severe thunderstorm was located near Hartford,
moving east at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hartford, West Hartford, Manchester, East Hartford, Enfield,
Glastonbury, Windsor, South Windsor, Bloomfield, Windsor Locks, and
East Windsor.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 800 PM EDT for northern
Connecticut.
Remain alert for a possible tornado! Tornadoes can develop quickly
from severe thunderstorms. If you spot a tornado go at once into the
basement or small central room in a sturdy structure.
&&
LAT...LON 4191 7273 4196 7256 4177 7250 4173 7249
4173 7275 4181 7275
TIME...MOT...LOC 2158Z 257DEG 31KT 4181 7267
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Manning665
WWUS51 KBOX 232214
SVSBOX
Severe Weather Statement
National Weather Service Boston/Norton MA
614 PM EDT Sun Jun 23 2024
CTC003-232224-
/O.EXP.KBOX.SV.W.0043.000000T0000Z-240623T2215Z/
Hartford CT-
614 PM EDT Sun Jun 23 2024
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN HARTFORD COUNTY
WILL EXPIRE AT 615 PM EDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
A Tornado Watch remains in effect until 800 PM EDT for northern
Connecticut.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Boston/Norton.
LAT...LON 4191 7273 4196 7256 4177 7250 4173 7249
4173 7275 4181 7275
TIME...MOT...LOC 2214Z 258DEG 38KT 4184 7247
$$
ManningWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:56 PM EDT, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 23, 3:56 PM EDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
356 PM EDT Sun Jun 23 2024
.SYNOPSIS...
Warm and humid this afternoon with another round of showers and
thunderstorms, with the focus across western and central MA/CT this
evening. Some storms may become severe, with strong to damaging
winds and perhaps a few tornadoes. A few diurnally driven
showers will remain possible Monday but lowering humidity. Dry
and very warm weather is on tap for Tuesday but with comfortable
humidity. Hot and humid weather returns later Wednesday.
Another round of showers and thunderstorms is possible later
Wednesday, perhaps lingering into Thursday. Otherwise...drier
weather with lower humidity returns by Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
Key Point
* Tornado watch remains in effect until 8pm tonight
* Showers and thunderstorms overnight near the Cape and Islands
This afternoon and evening:
A deepening shortwave trough will drop out of the Great Lakes
this afternoon into New England tonight. This shortwave will
provide the main forcing mechanism for severe thunderstorms this
afternoon. Have already begun to see thunderstorm initiation
across western NY. As these storms move east, they will continue
to move into a very favorable environment for severe wind gusts
and tornadoes. SBCAPE values have surged into the 2000-3000
J/kg range with 40-50 knots of sfc-6km bulk wind shear. SPC
meso analysis currently indicates low level lapse rates near
7-8C/km and DCAPE values upwards of 1200 J/kg. These factors
combined with strong jet dynamics from the 30-40 knot LLJ will
bring an enhanced risk for severe wind gusts with any
thunderstorm through 8pm tonight. With strong curvature in the
low level hodographs, latest hi-res guidance suggests storm
mode will start with discrete supercells before congealing into
line structures as they move east. Any discrete supercells that
form this afternoon will contain a tornado threat with STP
values approaching 2-3 and 0-1km SRH approaching 150-200 m/s.
The only mitigating factor this afternoon are mediocre mid level
lapse rates only around 5.5C/km. Hail remains a secondary
threat with freezing levels around 14kft and large amounts of
moisture in the column. Heavy rain also remains a threat, but
flash flooding looks less likely with fast moving thunderstorms.
Tonight:
Thunderstorms should wane into showers after 8pm tonight. The
next focus for heavier showers and possibly some embedded
thunder moves out over the Cape and Islands after midnight as
the shortwave through and LLJ tap into some elevated
instability. Not expecting any severe weather with these showers
and thunderstorms other then periods moderate to heavy rain.
Showers and thunderstorms should move well offshore by sunrise
tomorrow. Overnight lows remain warm in the upper 60s to low 70s
due to an abundance of cloud cover and dew-points remaining in
the upper 60s.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Key Points
* Less heat and humidity
* Weak afternoon showers, but no severe weather
Tomorrow:
Shortwave trough and cold front moves through much of New
England in the afternoon, but with limited moisture and
instability, we finally break the daily severe weather chances.
There will still be scattered low topped showers with strong
cyclonic vorticity overhead and low amounts of SBCAPE at 100
J/kg or less. Behind the cold front, 850mb temps will drop to
10C allowing the region to finally get a break from the
excessive heat and humidity from the past week. High
temperatures tomorrow range from the upper 70s in NW MA, to
upper 80s in SE MA. Dewpoints also drop into a more comfortable
range in the low 60s.
Monday night:
Secondary cold front moves through overnight, but with a drying
column, no precipitation is expected. This cold front will
continue to bring dewpoints down into the 50s overnight. With
clear skies and low dewpoints, temps should be able to drop down
into the low 60s to even upper 50s.
&&
.LONG TERM /TUESDAY THROUGH SUNDAY/...
Key Points...
* Dry & very warm Tue with tolerable humidity
* Humid with showers/t-storms later Wed which may linger into Thu
* Dry & seasonable Fri
* Humidity increases next weekend with risk of showers/t-storms Sun
Details...
Tuesday...
Shortwave ridging briefly builds across the region on Tue. This will
result in abundant sunshine and a very warm afternoon...but with
tolerable humidity. Highs Tue should mainly be in the middle to
upper 80s.
Wednesday and Thursday...
The next shortwave trough will slide southeast across the Great
Lakes Wed. This will induce southwest low level flow and increasing
humidity. The amount of solar insolation will determine the high
temps Wed...but currently thinking upper 80s to lower 90s away from
the south coast.
Diurnal heating along with increasing dewpoints will likely allow
for modest instability to develop Wed. The bigger question remains
the timing of the shortwave and associated cold front.
While...timing is uncertain...the threat for showers & t-storms will
increase late Wed into Wed night. It is too early to assess the
severe weather potential...but given that a remnant EML looks to be
in place with modest effective shear will have to watch this closely.
Not sure if Thu will turn out dry or the threat for a few showers/t-
storms will continue. The current guidance seems to favor a more
drier solution Thu...but that certainly is subject to change.
Friday...
High pressure builds in behind the cold front and should result in a
very nice end to the work week. Plenty of sunshine expected on Fri
with highs in the upper 70s to the middle 80s along with
low/comfortable humidity.
Next Weekend...
The high pressure system moves east of the region on Sat...but
current indications favor mainly dry weather with a gradual increase
in humidity. It is a long way off...but by Sunday it looks like it
may be rather humid and the threat for some showers & t-storms will
increase ahead of the next shortwave trough/cold front.
&&
.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Forecast Confidence Levels:
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Rest of today...High confidence on CIGS, Moderate Confidence on
Thunderstorms
IFR conditions are slowly giving away to VFR conditions region
wide as SW winds kick in gusting 20-30 knots. Thunderstorm
chances remain uncertain on coverage, but timing has become more
certain with storms in western MA and CT around 21z-00z, with
storms around eastern MA and RI around 23z-02z.
Tonight...Moderate confidence.
Thunderstorms weaken into showers in eastern MA and RI after
02z with drying conditions after 06z. Low end MVFR to IFR
conditions across much of the region. Light to moderate rain
and possibly a rumble of thunder across the Cape and Islands
after 06z tonight. SW winds remain elevated at 15 to 25 knots
along with continued wind shear over the Cape and Islands with
50-60 knots LLJ.
Monday...High confidence.
IFR/MVFR CIGS lift to VFR region wide in the mid to late
morning. Winds turn west at 10-15 knots in the afternoon.
Interior terminals may see weak showers in the afternoon
through sunset.
KBOS TAF...Moderate confidence in TAF
VFR this afternoon with gusty SW winds up to 25 knots. Chance
for thunderstorms this evening between 23-01z, with showers
possibly lingering to 06z. IFR to low end MVFR tonight, lifting
to VFR tomorrow morning after 12z-14z. Winds turn west in the
afternoon at 10-15 knots. Low chance for weak showers tomorrow
afternoon
KBDL TAF...Moderate confidence in TAF
VFR this afternoon with a chance for thunderstorms this mainly
between 22z-00z. MVFR to VFR tonight. VFR tomorrow with
scattered light showers in the afternoon and gusty west winds.
Outlook /Tuesday through Friday/...
Tuesday: VFR.
Tuesday Night: VFR. Breezy.
Wednesday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, chance TSRA.
Wednesday Night: Mainly MVFR, with areas VFR possible. Breezy.
SHRA likely, isolated TSRA.
Thursday: Mainly MVFR, with areas VFR possible. Chance SHRA.
Thursday Night: VFR.
Friday:
&&
.MARINE...
Forecaster Confidence Levels:
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.
*** SCA remains in effect Sunday afternoon into Monday ***
Tonight...
Showers and thunderstorms likely tonight after 06z through 12z.
Winds continue to be strong out of the SW gusting up to 30
knots, possibly higher at times. Seas 5-10 feet.
Monday...
Showers and thunderstorms should move well out to sea by 12z.
Winds remain out of the SW and remain gusty to 25 knots. Seas
4-8 feet.
Monday Night...
Clear conditions with decreasing winds turning NW at 15-20
knots. Seas decrease to 3-6 feet.
Outlook /Tuesday through Friday/...
Tuesday through Tuesday Night: Winds less than 25 kt. Areas of
seas approaching 5 ft.
Wednesday: Moderate risk for Small Craft Advisory winds with
gusts up to 30 kt. Seas up to 5 ft. Slight chance of rain
showers.
Wednesday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Seas up to 5 ft. Chance of rain showers,
isolated thunderstorms.
Thursday: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
Thursday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.
Friday: Winds less than 25 kt.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Heat Advisory until 7 PM EDT this evening for CTZ002>004.
MA...Heat Advisory until 7 PM EDT this evening for MAZ010-011.
High Surf Advisory until 7 PM EDT Monday for MAZ020>024.
RI...High Surf Advisory until 7 PM EDT Monday for RIZ006>008.
MARINE...Small Craft Advisory until 11 PM EDT this evening for ANZ230.
Small Craft Advisory until 8 AM EDT Monday for ANZ231.
Small Craft Advisory until 5 AM EDT Tuesday for ANZ232>235-237.
Small Craft Advisory until 9 AM EDT Monday for ANZ236.
Small Craft Advisory until 9 PM EDT Monday for ANZ250.
Small Craft Advisory until 5 AM EDT Monday for ANZ251.
Small Craft Advisory until 9 AM EDT Tuesday for ANZ254>256.
&&
SYNOPSIS...Frank/KP
NEAR TERM...KP
SHORT TERM...KP
LONG TERM...Frank
AVIATION...KP
MARINE...Frank/KPThe office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 23, 5:48 PM EDT | Tornado Warning | BOX | Capitol Planning Region | 25 min |
| Jun 23, 6:09 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 28 min |
| Jun 23, 7:53 PM EDT | Severe Thunderstorm Warning | BOX | Capitol Planning Region | 52 min |
Nearby
Severe Thunderstorm Warnings in Connecticut, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.